lots of pills

Before you start taking any new medicine, it makes sense to ask about potential interactions with the drugs you are already taking. It is a good thing one reader asked about potential interactions between blood pressure medication and an antibiotic. The combination could trigger lethal consequences.

Does the Antibiotic Bactrim Interact with Quinapril?

Q. Bactrim is the only antibiotic that works well for me. Would it interact with the quinapril I take for my blood pressure?

A. Please contact your physician and pharmacist immediately. The combination of an ACE inhibitor like quinapril or lisinopril with an antibiotic such as co-trimoxazole (Bactrim or Septra) could be life threatening (BMJ, Oct. 30, 2014).

ACE inhibitors can lead to increased potassium levels. (Here is a list of ACE inhibitors and a description of some serious side effects.) Usually¬†people taking an ACE inhibitor for blood pressure don’t have to worry about excess potassium. But adding co-trimoxazole to the mix changes that completely.

Too Much Potassium!

With this combination, potassium can rise quickly and lead to cardiac arrest. Symptoms of this condition (hyperkalemia) include heart palpitations, nausea, tingling or numbness in the lips, feet or fingers, trouble breathing, fatigue, weakness, slow pulse and confusion. You can read more about this interaction and how to avoid other dangerous combinations here.

To learn more about ACE inhibitors like quinapril and other ways to control blood pressure, you may want to read our Guide to Blood Pressure Treatment.

 

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. L
    the South
    Reply

    This explains some reactions a friend of mine has with challenging high blood pressure and taking antibiotics ahead of several surgeries. He has another one coming up so we’ll do this research ahead of him adding to his list of medications. (He does not read well nor do good research, rather is too trusting of the medical community,) Result has been too many trips to the ER without them making this connection.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.